Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 51, NWS St. Louis, MO

August 2, 2020Warren County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 2, 2020, 9:08 PM CDT for Warren County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2020, 9:08 PM CDT (02:08 UTC)
Expired
Aug 3, 2020, 3:15 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Warren County, MO

The radar

The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:45 PM CDTFLASH FLOOD1 Sw Wright City, MOCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 SW WRIGHT CITY. ROELKER ROAD WASHED OUT SOUTH APALOOSA WAY.
Aug 2, 10:50 PM CDTFLASH FLOOD1 Sw Wright City, MOROELKER ROAD WASHED OUT SOUTH APALOOSA WAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WGUS53 KLSX 030208
FFWLSX
MOC219-030815-
/O.NEW.KLSX.FF.W.0051.200803T0208Z-200803T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
908 PM CDT Sun Aug 2 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Warren County in east central Missouri...

* Until 315 AM CDT Monday.

* At 907 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in less than an hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Warrenton, Wright City, Marthasville, Truesdale, Innsbrook,
  Foristell and Holstein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3884 9141 3884 9127 3885 9126 3887 9096
      3863 9096 3862 9097 3867 9127 3871 9131
      3870 9136 3871 9142

FLASH FLOOD...RADAR INDICATED

$$

Byrd
2 follow-up statements
223 
WGUS73 KLSX 030352
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1052 PM CDT Sun Aug 2 2020

MOC219-030815-
/O.CON.KLSX.FF.W.0051.000000T0000Z-200803T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren MO-
1052 PM CDT Sun Aug 2 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT MONDAY
FOR WARREN COUNTY...

At 1048 PM CDT, law enforcement reported the intersection of State 
Highway H and M was flooded just southwest of Wright City. Up to 4 
inches of rain have fallen. Even though the showers and storms have 
come to an end, flash flooding will persist across portions of 
Warren County. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Warrenton, Wright City, Marthasville, Truesdale, Innsbrook, Foristell
and Holstein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3884 9141 3884 9127 3885 9126 3887 9096
      3863 9096 3862 9097 3867 9127 3871 9131
      3870 9136 3871 9142

FLASH FLOOD...OBSERVED

$$

Byrd
623 
WGUS73 KLSX 030821
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
321 AM CDT Mon Aug 3 2020

MOC219-030826-
/O.EXP.KLSX.FF.W.0051.000000T0000Z-200803T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren MO-
321 AM CDT Mon Aug 3 2020

...THE FLASH FLOOD WARNING FOR WARREN COUNTY HAS EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any 
remaining road closures.  Edgewater Circle in Wright City and 
Roelker Road were closed due to damage from earlier heavy rains.

.LAT...LON 3884 9141 3884 9127 3885 9126 3887 9096
      3863 9096 3862 9097 3867 9127 3871 9131
      3870 9136 3871 9142

$$

GKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 7:54 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 2, 7:54 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
754 PM CDT Sun Aug 2 2020

.UPDATE...
Issued at 754 PM CDT Sun Aug 2 2020

Ran a quick update this evening mainly to get grids up to date
with the latest convective trends. Thunderstorms continue to
slowly wane in coverage this evening with the loss of daytime
heating, although still expect widely scattered coverage at times
through 10-11 pm. Beyond that, the loss of daytime heating should
allow for nocturnal stabilization to set in. Overnight, with
several outflow boundaries around and at least some modest warm
air advection due to weak shortwaves rotating around the parent
upper-level low, cannot rule out a few elevated showers/storms.
Therefore, will keep slight chances in for showers or an isolated
storm overnight, but suspect most areas will remain dry.

Deitsch

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 242 PM CDT Sun Aug 2 2020

A cold front is moving southern Iowa and west central Illinois this
afternoon.  Showers and thunderstorms have formed ahead of the
front, and also further south over the Ozarks in response to a lobe
of vorticity moving around the base of the upper level long wave
trough as well as low level moisture convergence/warm advection
ahead of the front.  This convection will likely continue into the
evening and overnight hours...although it will likely weaken and
become more sparse as daytime heating wanes.  The front will
continue to move southeast tonight into Monday, but since the upper
level support for the front is the nearly stationary long wave
trough aloft, it's going to take its time.  There will be a
continuing chance for showers and a few thunderstorms along and ahead
of the front again on Monday as it meanders slowly to the southeast
through southeast Missouri and east central Missouri as well as
southwest Illinois.  Temperatures behind the front on Monday will
likely be much like this afternoon's temperatures across northern
and central Iowa, in the mid to upper 70s.

Carney

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 242 PM CDT Sun Aug 2 2020

The ECMWF and GFS are in good synoptic agreement for Tuesday and
Wednesday with long wave ridges over the Rockies and western
Atlantic, and a trough extending from the Hudson Bay southeast
through the Mississippi Valley into the Gulf of Mexico.
The high amplitude blocky pattern will begin breaking down
Wednesday night into Thursday as a strong shortwave barrels through
the ridge over the Rockies.  This attenuates the ridge and the
downstream trough to some extent, breaking the omega block and
allowing the trough to begin edging to the east-northeast.  GEFS,
NAEFS, and EPS ensembles also support this timing, so confidence is
high that temperatures will begin warming back back up on Thursday,
and the trend will continue through the weekend.  By Sunday the EPS
2m temperature anomalies are showing above normal temperatures which
agrees very well with GEFS temps in the low 90s.  The forecast will
remain dry through Thursday, but the chance for thunderstorms
returns late Thursday night and will continue through Sunday as
return flow brings warmer and more humid air back to the region.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 620 PM CDT Sun Aug 2 2020

VFR conditions are expected this evening into the early overnight
hours, but MVFR cigs Monday morning will be the main TAF concern.
Thunderstorms have moved through COU and think chances at
UIN/SUS/CPS/STL are now too low for the rest of this evening to
include any mention.

Otherwise, MVFR cigs are expected to develop Monday morning,
persisting into early Monday afternoon before conditions improve
to VFR. Cannot completely rule out a few hours of high-end IFR
cigs in the St. Louis metro sites, but do not have the confidence
to include that at this time. As a front moves through the region,
winds will turn to the WNW through the period.

Deitsch

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     65  76  60  76 /  30  20  10   5
Quincy          61  73  56  74 /  20  20   5   0
Columbia        61  73  57  75 /  40  10   5   0
Jefferson City  63  76  58  77 /  80  20   5   0
Salem           64  77  59  76 /  20  40  10  10
Farmington      62  76  58  76 /  30  30   5   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 2, 2:46 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
246 PM CDT Sun Aug 2 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
246 PM CDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms over parts of the area Monday and
again Thursday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Carney

In the hours before

Local storm report, Aug 2, 6:36 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT SUN AUG 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND GST 3 WSW LOOSE CREEK       38.49N 92.00W
08/02/2020  E55 MPH          OSAGE              MO   TRAINED SPOTTER

            ESTIMATED 50 TO 55 MPH WINDS AT INTERSECTION
            OF U.S. HIGHWAYS 50 AND 63. VERY HEAVY RAIN.

&&

MAB
Local storm report, Aug 2, 6:39 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT SUN AUG 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     3 WSW LOOSE CREEK       38.49N 92.00W
08/02/2020  E55 MPH          OSAGE              MO   TRAINED SPOTTER

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 3 WSW LOOSE CREEK. ESTIMATED 50 TO 55
            MPH WINDS AT INTERSECTION OF U.S. HIGHWAYS
            50 AND 63. VERY HEAVY RAIN.

&&

MAB

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.